Embarrassing

A few months ago I started getting a rather embarrassing personal problem, I started lactating (*blushes*). I took a pregnancy test, it was negative so I took another one just to be on the safe side. Suffice to say, if I am pregnant it would have to be an immaculate bloody conception with no symptoms other than this. It took me several months to build up the confidence to raise this with the doctor and thankfully he didn’t ask for proof, just sent me off for a blood test to take my prolactin levels.

Last night I got the results. My prolactin levels are exceptionally high which at least explains the lactation. There are two possible reasons; either the Sulpiride is fucking with my system (even though the symptoms started several months after I started on it) or there’s a more serious problem with my pituitary gland which would be a real bugger. The solution is to change my anti psychotics and hope the levels decrease, otherwise I have to go and see a hormone specialist at the hospital, whatever one of those happens to be.

Then this morning, I met the SHO at my local CMHT for an assessment. I think I scared her slightly, I tend to be extremely blunt with professionals which doesn’t always go down very well. I also meant the consultant psychiatrist who I didn’t much like but probably won’t have to see again. The result is, they want to change me on to quetiapine. This is something I’ve been trying to avoid as other people say it makes them really drowsy, but allegedly that’s a rare side effect. We shall see. They’re also going to refer me for therapy which apparently has a sensible length waiting list. Again, we shall see.

Sorry, this is a really dull post. I will try and put more pretty jewellery photos on soon 🙂

Advertisements

3 Responses to Embarrassing

  1. {{{hugs}}} I hope it’s the antipsychotics – to be honest it’s quite likely, but raised prolactin can be dangerous, because as well as causing lactation, it can also cause osteopenia/osteoporosis if not dealt with.

    As far as quetiapine is concerned, sedation is not rare, but then all APs can and do cause sedation, and each individual reacts differently. Certainly the sedation is supposed to be less at higher doses, and I’ve felt more awake since my dose was increased, although the exact reasons for that are unclear. Your body will also adjust to it in the system, so it will (should) become less sedating with time. I’ve found though that if I need to get up in the morning, I have to take it early, although I’m on the XL prep so I’m supposed to take it 3 hours before bed anyway.

    I guess what I’m trying to say is that there’s no real way of knowing how it’ll affect you, but there are options with it – either the XL prep, or the immediate release (either all at nighttime or in divided doses), so it should be possible to find a way to take it which suits your lifestyle. But having said that I also know people who’ve come off it exactly because of the sedation.

    And I know that quetiapine is quite a popular choice for women because it doesn’t seem to mess with prolactin as much as others (Risperidone is actually supposed to be one of the worst for that), and that it’s less likely to cause weight-gain (hahahah! <- I don't believe that last one, it might be less than Olanzapine, but that doesn't make it weight-neutral)…

    Anyway I hope that no matter what course of action you choose it works out quite well.

    Take care,
    Differently

  2. tea, two sugars says:

    I had the prolactin problem too, caused by haloperidol/risperidone. It was horrible and embarrassing so I sympathise with you there! my blood tests showed my prolactin levels were 4x higher than they were supposed to be, and my doctor did tell me it could be due to a pituitary gland problem too. I spoke to an endocrinologist who advised me to stop taking them, and switched to olanzapine which is definitely better, but my prolactin is still a little raised. Anyway, what I’m trying to say is it most likely isn’t your pituitary gland, and you should definitely try and find something less likely to cause high prolactin – quetiapine my shrink says is a ‘cleaner’ drug.

    Quetiapine does cause drowsiness, so they’re not telling you the full story there I’m afraid! When I took it I had to sleep for at least ten hours, usually more, and it did interfere with day to day life a bit, because it causes grogginess in the mornings too. i found it was better on the XL version though. What you have to consider is that if it works, it’ll be great, and you can probably live with the side-effects if there are visible changes to your mental state. Pros and cons, really.

    I hope things work out for you, Ana!
    Take care xx

  3. gosh what a nightmare! i hope things get better for you. always takes time for your body to adjust. x

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: